MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251380S
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 05/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that a broken gamm nail is being removed.This was implanted during (b)(6) 2019 and the surgeon reported that it has broken around the lag screw.The patient was walking a got a sudden sharp pain and was unable to walk.
 
Additional Manufacturer Narrative
Device evaluation is still pending.General aspects: the gamma3 nail is an implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally, the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities ¿ a nail breakage can rather be classified as anticipated; specifically, if one or more contributing issues concurrence with each other.Furthermore, the patient¿s height 64 inches and weight 168 pound(s) indicate obesity (28.9 bmi).Most likely the nail broke in a fatigue fracture due to patient conditions.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Upon completion of device evaluation, additional information will be provided in a supplemental report.
 
Event or Problem Description
 
Event or Problem Description
The customer reported that a broken gamm nail is being removed.This was implanted during january 2019 and the surgeon reported that it has broken around the lag screw.The patient was walking a got a sudden sharp pain and was unable to walk.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal drill hole for the lag screw.The corresponding set screw was returned [nail kit consists of a nail + set screw].Furthermore, material damage and deformation were found at the proximal drill hole most likely caused by extraction tools during nail removal.Drill marks are found at the inside of the anterior web running from lateral towards medial.The appearance of the breakage surfaces, the orientation of lines of rest and different topographies indicated the nail breakage had its origination in the anterior web where chamfer-like material abrasion was found at lateral.On all breakage surfaces of both anterior and posterior web features of fatigue, a fracture is visible.Plastic deformation was not found.The breakage surfaces of the anterior web of the nail have a smooth topography over the whole cross-section, whereas the breakage surfaces of the posterior web show a rougher appearance, which reveals the breakage not running as consistently.General aspects: the gamma3 nail is an implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally, the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities ¿ a nail breakage can rather be classified as anticipated; specifically, if one or more contributing issues concurrence with each other.Furthermore, the patient¿s height 64 inches and weight 168 pound(s) indicate obesity (28.9 bmi).Based on the investigation, the root cause was attributed to a patient related issue.The failure was caused by fatigue fracture due to patient¿s condition.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8680476
Report Number0009610622-2019-00482
Device Sequence Number16645178
Product Code HSB
UDI-Device Identifier07613252273844
UDI-Public07613252273844
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Catalogue Number34251380S
Device Lot NumberK0B5264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Initial Date Received by Manufacturer 05/16/2019
Supplement Date Received by Manufacturer07/01/2019
08/20/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date07/26/2019
09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient Weight76